MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN NEEDLE KNIFE V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN NEEDLE KNIFE V
Model Number KD-V451M
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report has not yet been returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During an endoscopic sphincterotomy (est), the subject device was used.In the procedure, tip of the needle knife of the device broken off and fell into the patient.The fragment was retrieved.The intended procedure was completed with similar device.There was no patient injury reported.This is the report regarding the breakage of the needle knife.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.Omsc evaluated the subject device on dec.28, 2018, and found as follows; the cutting knife broke off.The tip end of the cutting knife was missing about 4 mm to the specification.The fracture surface of the knife was melted and burned.As a measurement result of the outer diameter of the cutting knife, there was no abnormality.The manufacturing record was reviewed and found no irregularities.This type of the event is most likely related to the operator's technique.Based on the past similar cases, it was known that the event occurred due to the following occurrence mechanism.The cutting wire contacted the tissue at a point during cutting the papilla.The device was activated under the condition of (1), the electric discharge occurred.A part of the cutting wire became extremely hot, resulting in breakage.The instruction manual of the device has already warned as follows; if the electrosurgical unit is used in certain conditions such as in the coagulation mode, when high-frequency output is set too high, when the activation time is too long, or when the length of the contact between the cutting knife and tissue is too short, deformation or breakage of the cutting knife can occur.When applying the current, do not use the instrument in the ¿coagulation¿ mode.During treatment, always ensure that the operation felt at hand and the cutting knife observed in the endoscopic image are normal.Should a deformation or breakage of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider to retract the cutting knife into the tube, or, if the cutting knife is not retractable, pull the slider and fix it to ensure the cutting knife does not move, then withdraw the instrument from the endoscope.To prevent perforation or bleeding, do not use an abnormal instrument.If the cutting knife is dropped, be sure to collect it using grasping forceps.

Brand Name
SINGLE USE 3-LUMEN NEEDLE KNIFE V
Common Device Name
SINGLE USE 3-LUMEN NEEDLE KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to
MDR Report Key7803965
Report Number8010047-2018-01616
Device Sequence Number16481566
Product Code KNS
UDI-Device Identifier04953170382710
UDI-Public04953170382710
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K955247
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V451M
Device Lot Number83K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/02/2018
Supplement Date Received by Manufacturer12/28/2018
Initial Report FDA Received Date08/21/2018
Supplement Report FDA Received Date01/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1